Alert archive / Arizona / Areal Flood Warnings in 2021

Areal Flood Warning 9, NWS Tucson, AZ

July 24, 2021Pima County, Arizona

NWS Tucson, AZ issued this areal flood warning at Jul 24, 2021, 4:03 PM MST for Pima County, Arizona. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2021, 4:03 PM MST (23:03 UTC)
Expired
Jul 25, 2021, 12:45 AM MST
In force
9 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Pima County, AZ

The radar

The Tucson radar (KEMX), 157 km from the middle of the area, began a volume at 23:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 11.1 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2021-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 279 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2021-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
279 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
1094 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

141 
WGUS45 KTWC 242303
FLWTWC

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Tucson AZ
403 PM MST Sat Jul 24 2021

AZC019-250745-
/O.NEW.KTWC.FA.W.0009.210724T2303Z-210725T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-
403 PM MST Sat Jul 24 2021

The National Weather Service in Tucson has issued a

* Flood Warning for...
  Central Pima County in southeastern Arizona...

* Until 1245 AM MST Sunday.

* At 403 PM MST, Heavy rainfall over the past few days has led to 
  excessive flow in the Vamori Wash on the Tohono O'Odham Nation. At 
  3:30 PM MST the stage was up to 9.6 feet.

* At 3:30 PM MST the stage was up to 9.6 feet, with a slow climb up 
  to 9.7 feet possible. This would approach levels that may make the 
  Highway 21 bridge impassable.

* Some locations that may experience flooding include...
  Santa Cruz.

This includes the following streams and drainages...
  Hali Murk Wash, San Simon Wash and Vamori Wash.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3193 11222 3195 11227 3196 11231 3196 11234
      3193 11235 3193 11236 3194 11237 3196 11235
      3197 11232 3196 11228 3196 11224 3194 11221

$$

WJM

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this areal flood warning went out at Jul 24, 3:04 PM MST, 59 minutes earlier.

Area forecast discussion, Jul 24, 3:04 PM MST, 59 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
304 PM MST Sat Jul 24 2021

.SYNOPSIS...
An approaching weather system will continue an active monsoon
pattern this weekend. Showers and storms that develop will be
capable of producing heavy rainfall which combined with already
saturated ground will result in a high flash flood threat. A
decrease in storm activity is expected Monday through midweek.
Below normal temperatures will continue through early next week.

&&

.DISCUSSION...The low near the AZ/NM border will continue to
dominate our weather with elevated chances of showers and
thunderstorms into Sunday. With the ground now saturated, water
basins will react very quickly with any additional rainfall. Our
Flash Flood Watch remains in effect through Sunday evening.

The low is starting to fill a bit with the consolidated center
likely to lose some cohesion over the next 12 hours. Short range
hi res deterministics and ensembles are in pretty good agreement
with some elongation of the low as it pushes through Arizona,
reaching the southwest corner of the state by late tomorrow
afternoon. Threat for areas of showers and thunderstorms will
remain high until then, with subsidence behind the low tending to
shut things down Sunday evening.

The remnants of the inverted trough should make southern
California Monday, with our thoroughly-worked-over atmosphere
taking a breather to start the week. With precipitable water
values falling back below 1.4 inches (probably down to about 1.25
or so), we should have a couple of afternoons with below average
storm coverage.

Ensemble means are suggesting the high will remain a little
further north than usual, so the easterlies will have plenty of
room to remain impactful for our area. Ensembles bring another
inverted trough into the weather picture the second half of next
week, with a solid impulse pushing across north central Mexico.
That will set us up for a strong surge by Thursday afternoon or
Thursday night, with a subsequent upturn in thunderstorms (which
will probably continue a trend that starts as early as Wednesday
afternoon). If the high shifts far enough eastward we could draw
the remnants of that wave up from the south and into Arizona
Friday or Saturday. That would make things interesting.

&&

.AVIATION...Valid through 26/00Z.
SCT-BKN clouds at 7k-11k ft MSL thru the period, along with periods
of SHRA/TSRA. Expect MVFR CIGS/VSBYS and mountain obscurations
around TSRA along with gusty outflow winds, potentially in excess of
40 kts with the strongest storms. Otherwise, SFC wind generally less
than 12 kts. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Periods of heavy rainfall are expected through
Sunday, with scattered to numerous showers and thunderstorms.
Flooding issues are expected to continue, due to part to saturated
soils. Showers and storms will be possible through the day and
also at night. Gusty winds in excess of 40 mph and numerous
lightning strikes may accompany stronger storms. Daytime
temperatures will remain below normal. 20-foot winds will generally
be less than 15 mph when not influenced by thunderstorms. Shower and
thunderstorm chances decrease slightly Monday through the middle of
next week.

&&

.HYDROLOGY...Given the chance for heavy rainfall and already
saturated soils the potential for flows in rivers and washes is
high.

A couple of potential trouble areas to make note of...Finger Rock
and Sabino Canyon. Significant sediment and silt have moved around
the Finger Rock area with Thursday night's activity, causing some
localized damage. Any additional high rainfall rates in this area
could cause more trouble. Sabino Canyon also is an area to keep
an eye on, where high rainfall rates could cause issues quickly.

Most river forecasts across southeast Arizona show elevated stream
flow over the weekend. With high enough rainfall amounts other
locations could reach flood stage and possibly out of bank flow.
Stream flow may also take longer to recede if basin receives multiple
days of rainfall. Potentially leading to elevated stream flow into
early next week.

River observations and forecasts can be found at the following
sites:
https://water.weather.gov/ahps2/index.php?wfo=twc
http://www.cbrfc.noaa.gov

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Sunday evening for AZZ501>515.

&&

Public...Meyer
Aviation...Zell
Fire Weather....Zell

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 7:58 PM MSTAreal Flood WarningTWCPinal16 hr

Nearby

Areal Flood Warnings in Arizona, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.